Hail, Pueblo
- When
- August 8, 3:56 PM MST to 4:01 PM MST
- Where
- Pueblo County, Pueblo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.260, -104.610
A strong storm produced much hail, some to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced much hail, some to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 8, 2:39 PM MST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 339 PM MDT FRI AUG 8 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 339 PM MDT FRI AUG 8 2014 ...THUNDERSTORMS AGAIN THIS EVENING BUT FEWER AND FARTHER BETWEEN THAN YESTERDAY... DRIER AIR IS BEGINNING TO WORK IN FROM THE WEST. SURFACE DEWPOINTS ARE NOW WIDESPREAD IN THE 20S AND 30S ACROSS THE WESTERN MOUNTAINS AND HIGH VALLEYS. HOWEVER...THERE IS STILL THE SURFACE MOISTURE ON THE PLAINS WITH DEWPOINTS REMAINING IN THE 50S TO LOWER 60S AT THIS HOUR. SO...CONVECTION WILL PROBABLY BE MINIMAL OVER THE MOUNTAINS THIS EVENING...WITH MOST ACTIVITY ACROSS THE PLAINS...AND MOSTLY ALONG THE HIGHER TERRAIN OF THE PALMER AND RATON RIDGES. SHEERS ARE ROUGHLY 25-35 KNOTS SO STILL SOME HAIL POTENTIAL ALTHOUGH 3/8 INCH DIAMETER WAS THE BIGGEST REPORTED FROM THE STORM OVER FORT CARSON EARLIER. SO LARGE HAIL POTENTIAL IS PROBABLY PRETTY LOW THIS EVENING. MAIN THREATS WILL BE HEAVY RAIN...LIGHTNING AND WINDS TO ABOUT 50 MPH. CELLS OCCURRING NOW SHOULD CONTINUE TO TRACK EASTWARD AND DEVELOP/MERGE INTO CELL CLUSTERS AS THEY HEAD FOR THE KANSAS BORDER THROUGH THE EVENING. HEAVY RAIN/FLOOD POTENTIAL WILL INCREASE AS THIS OCCURS. TOMORROW...LETS DO IT AGAIN. SAME DEAL...DIFFERENT DAY. THE GFS SUGGESTS A LATER SHOW...MORE INTO SATURDAY NIGHT. HOWEVER...THE NAM LOOKS A LOT LIKE TODAY WITH TIMING AND COVERAGE. IN ANY EVENT...THERE WILL PROBABLY BE ENOUGH TO KEEP US BUSY. SIMILAR STORM THREATS AS THE PAST COUPLE OF DAYS...HEAVY RAIN...HAIL UP TO 1 INCH...WIND GUSTS TO 50 MPH...LIGHTNING. LW .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 339 PM MDT FRI AUG 8 2014 SATURDAY NIGHT...NAM AND GFS DIFFER ON PLACEMENT OF AN MCS OVER EASTERN COLORADO AND WESTERN KANSAS. HAVE PUT HIGHEST POPS OVER THE PLAINS IN THE FAR NORTHEASTERN PART OF OUR CWA WITH THE REST OF THE CONVECTION WANING IN THE EVENING. SUNDAY...THE NAM AND GFS GIVING DIFFERENT SCENARIOS WITH REGARD TO INSTABILITY WITH THE NAM HAVING A MORE STABLE CLOUD REGIME ACROSS THE PLAINS. HOWEVER...BOTH MODELS SHOWING ISOLATED TO SCATTERED SHOWERS AND STORM OVER THE MOUNTAINS AND ADJACENT TERRAIN. WILL LIKELY HAVE STORMS IGNITE ACROSS THE MOUNTAINS MIDDAY...THEN SPREAD EAST INTO MORE STABLE AIR DURING THE AFTERNOON. ACTIVITY WILL MOVE SOUTH AND EAST OF OUR CWA BY EVENING...BUT ISOLATED SHOWERS AND STORMS MAY LINGER THROUGH THE OVERNIGHT ACROSS THE SOUTHEAST PLAINS. MONDAY AND TUESDAY...WITH UPPER RIDGE BUILDING INTO THE AREAS...AND CAPE VALUES GENERALLY BELOW 1000 J/KG...AND A SLIGHTLY DRIER ATMOSPHERE...WE CAN EXPECT ISOLATED TO SCATTERED SHOWERS AND STORMS JUST ABOUT ANYWHERE ACROSS THE CWA. WEDNESDAY THROUGH FRIDAY...NEXT PLAYER IS TROUGH DIGGING INTO THE WEST. GFS AND EUROPEAN HAVE DIFFERENT SOLUTIONS...BUT THE GENERAL OUTLOOK IS FOR THE TROUGH TO PASS NORTH OF COLORADO...WITH THE GFS BEING THE MOST PROGRESSIVE. THIS FEATURE WILL BRING MONSOON MOISTURE INTO THE CENTRAL ROCKIES...MAINLY FOCUSED ACROSS WESTERN COLORADO...WEDNESDAY AND THURSDAY. THAT MOISTURE MAY BE SHUNTED INTO EASTERN SECTIONS OF OUR CWA. UPSHOT IS THE WEST FORK COMPLEX WILL BE WATCHED CLOSELY MIDWEEK...AND THERE WILL BE DAILY ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS ALL OF SOUTHERN COLORADO. TEMPERATURES WILL CONTINUE TO BE AT OR BELOW SEASONAL NORMS ACROSS THE AREA FOR THE NEXT WEEK. -TLM- && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 339 PM MDT FRI AUG 8 2014 WILL CONTINUE WITH VFR IN TAF SITES. HOWEVER...LOCAL STORM DEVELOPMENT WILL NEED TO BE MONITORED FOR CHANGES ON THE FLY. THIS EVENING...EXPECT MAINLY ISOLATED TSRA TO SPREAD FROM THE MOUNTAINS WITH GRADUALLY INCREASING COVERAGE AS THE STORMS TRACK EAST ACROSS THE PLAINS...INTO BETTER MOISTURE. WILL CONTINUE VCTS MENTION FOR KCOS AND KPUB THROUGH EARLY EVENING...AND SOME IFR/MVFR CONDITIONS COULD BE FOUND UNDER THE STRONGER STORMS. CONVECTION WILL END FROM WEST TO EAST DURING THE EVENING AS MERGING STORMS SHIFT EASTWARD INTO KS/OK BY AROUND 06Z OR SO. WILL DO IT AGAIN TOMORROW AS PATTERN LOOKS PRETTY SIMILAR TO TODAY OVERALL. LW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...TM AVIATION...LW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1219 PM MDT FRI AUG 8 2014 COZ058>089-093>099-091830- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1219 PM MDT FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN EARLY THIS AFTERNOON AND SPREAD EAST ACROSS THE IMMEDIATE ADJACENT PLAINS THROUGH THE FAR SOUTHEASTERN PLAINS LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM STORMS WILL BE BRIEF HEAVY RAINFALL...GUSTY WINDS UP TO 40 MPH AND LIGHTNING. HOWEVER...ONE OR TWO STRONGER STORMS...PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 50 MPH...WILL BE POSSIBLE...MAINLY EAST OF THE I-25 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING ACROSS ALL OF SOUTHEAST COLORADO. STORMS WILL BEGIN OVER THE MOUNTAINS AND THEN SPREAD EASTWARD OVER THE PLAINS IN THE AFTERNOON. ALL STORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...LOCALLY STRONG WINDS...AND SMALL HAIL ALONG WITH HEAVY RAINFALL. A FEW STORMS NORTH OF HIGHWAY 50 AND EAST OF INTERSTATE 25 COULD BECOME MARGINALLY SEVERE WITH HAIL UP TO ONE INCH AND WIND GUSTS TO 60 MPH. AS STORMS COMBINE OVER THE EASTERN PLAINS INTO ONE OR MORE GROUPS OF STORMS BY EVENING...THE THREAT WILL INCREASE FOR HEAVY RAINFALL AND POSSIBLE FLOODING IN ADDITION TO HAIL AND DAMAGING WIND GUSTS. FROM SUNDAY THROUGH THURSDAY...ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE EACH DAY...PRIMARILY IN THE AFTERNOON AND EVENING HOURS. SMALL HAIL AND STRONG WINDS WILL BE THE MAIN THREATS IN ADDITION TO LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT OVER THE SOUTHEAST PLAINS. 50/50
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
433 PM MDT FRI AUG 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HEAVY RAIN 6 W FOUNTAIN 38.68N 104.82W
08/08/2014 M2.25 INCH EL PASO CO USGS
&&
28SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 435 PM MDT FRI AUG 8 2014 COZ086-082300- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 435 PM MDT FRI AUG 8 2014 ...SPECIAL WEATHER STATEMENT... AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SALT CREEK...OR NEAR PUEBLO...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PUEBLO...BLENDE...SALT CREEK...AVONDALE AND PUEBLO DEPOT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3811 10470 3827 10469 3828 10433 3807 10434 TIME...MOT...LOC 2235Z 270DEG 13KT 3821 10461 28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 437 PM MDT FRI AUG 8 2014 COZ086-082300- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 437 PM MDT FRI AUG 8 2014 ...SPECIAL WEATHER STATEMENT... AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PINON...OR 8 MILES NORTH OF PUEBLO...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHERN PUEBLO...PINON...PUEBLO DEPOT AND PUEBLO WEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3833 10464 3845 10464 3851 10424 3831 10437 TIME...MOT...LOC 2237Z 266DEG 19KT 3838 10456 28
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
444 PM MDT FRI AUG 8 2014
COZ094-099-082315-
EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
444 PM MDT FRI AUG 8 2014
...SPECIAL WEATHER STATEMENT...
AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF KIM...OR 37 MILES NORTHEAST OF
DES MOINES...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LAS
ANIMAS AND SOUTHWESTERN BACA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3710 10335 3711 10334 3720 10301 3702 10297
3700 10298 3700 10333
TIME...MOT...LOC 2243Z 261DEG 13KT 3704 10325
28SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 448 PM MDT FRI AUG 8 2014 COZ086-082315- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 448 PM MDT FRI AUG 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 515 PM MDT... AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHWESTERN PUEBLO...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... PUEBLO...BLENDE AND SALT CREEK. LAT...LON 3818 10468 3828 10470 3830 10444 3818 10444 TIME...MOT...LOC 2247Z 258DEG 7KT 3825 10461 28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 455 PM MDT FRI AUG 8 2014 COZ086-082330- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 455 PM MDT FRI AUG 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PUEBLO COUNTY UNTIL 530 PM MDT... AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHERN PUEBLO...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PUEBLO...BLENDE...SALT CREEK AND PUEBLO DEPOT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3817 10455 3825 10470 3848 10456 3840 10427 TIME...MOT...LOC 2254Z 216DEG 17KT 3829 10459 28
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526069, 526070, 526071.